Colorado, 2021High Wind in Colorado, October 12, 2021
October 12, 2021 · NWS GLD · 1 event in 1 county or zone
On October 12th, a strong low pressure system was moving across the western United States. A strong upper level disturbance moved across the Rockies and High Plains producing up to 62 mph gusts in Kit Carson County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On October 12th, a strong low pressure system was moving across the western United States. A strong upper level disturbance moved across the Rockies and High Plains producing up to 62 mph gusts in Kit Carson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 12, 10:39 AM MST, 50 minutes earlier.
Area forecast discussion, Oct 12, 10:39 AM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1139 AM MDT Tue Oct 12 2021
.SHORT TERM...(Today through Thursday night)
Issued at 430 AM MDT Tue Oct 12 2021
Today-tonight...at 500mb there is great agreement amongst the
GFS/NAM/Canadian/ECWMF and GEFS in lifting a deep 542mb upper low
currently over south central Utah this morning northeast into north
central Colorado through the day then toward north central Nebraska
during the night.
At the surface, a 992mb low is expected to be near the northeast
corner of Colorado at the end of the day, remaining steady around
992mb overnight near the vertically stacked upper low near the SD/NE
border. Strong south to southeast winds winds are expected during
the late morning through mid afternoon hours gusts in the 40 to 60
mph range, highest along and west of the CO/KS border. Per
coordination with surrounding offices we've issued a High Wind
Warning for Cheyenne and Kit Carson counties in Colorado, Sherman
and Wallace counties in Kansas. Winds slowly veer to the southwest
through midnight then west and northwest after midnight with gusts
up to 35 mph or so, mainly along the KS/NE border.
Regarding the threat for blowing dust...the threat remains with the
question being how much if any impact there will be. The GFS has
remained consistent for the past week or so with a key wind speed of
around 45 to 50kts in the 0.5-1km layer nosing into a narrow area
extending from Dundy county Nebraska southwest through our far
eastern Colorado counties around 21z. Surface winds sustained around
33kts or higher are also forecast from Goodland to Flagler and
points southwest into Cheyenne county Colorado in the 18z-21z
timeframe. 0-2km lapse rates remain steep, over 10C/KM. So from our
local ongoing research into high impact blowing dust/dust storm
events these 3 items can be checked off the list. The only parameter
that remains in question is will the lapse rates at 2-2.5km be
unstable or stable, basically keeping any dust confined to the near
surface or will it be allowed to escape into the atmosphere with no
cap to confine it. The latest GFS suggests lapse rates around 8-
9C/KM move in from the southwest by 21z. The 06z HRRR has lapse
rates in the 2-2.5km layer around 6-7C/KM which is better for an
organized threat (county or multiple county wide blowing dust/dust
storm). The ECMWF and NAM arent too far off compared to the HRRR. So
the bottom line is there is enough of a blowing dust threat to
include it in the forecast with low confidence that an impactful
blowing dust event will occur.
High temperatures are expected to be in the upper 60s to middle 70s.
Low temperatures are expected to fall into the low to mid 30s in far
eastern Colorado, mid 30s to mid 40s east of the CO/KS border. Frost
is not expected given the expected winds.
Regarding precipitation potential, the first chance for
showers/isolated thunderstorms arrives mid morning from Benkelman to
Oakley east as a weather disturbance moves in from New Mexico,
exiting early this afternoon. There should be enough forcing per
upper level jet and modestly unstable lapse rates for some rainfall
to occur. The next chance arrives generally along and west of the
CO/KS border around 20z/21z as the deep upper low moves toward the
Denver metro area. Strong forcing exists along the dryline to
produce strong to severe supercell thunderstorms. During the early
to mid evening hours convection will quickly become linear as upper
jet divergence increases and low level jet strengthens. Around or
shortly after midnight convection should be east of the area with a
clearing sky.
Wednesday-Wednesday night...dry conditions are expected. Northwest
winds gusting up to 40 mph or so are possible along the Kansas
Nebraska border in the morning before decreasing some in the
afternoon as the storm system moves further away from the area.
A steady north to northeast wind of up to 10 mph is expected during
the night. High temperatures are expected to be in the lower to
upper 60s. Low temperatures drop into the low to mid 30s with frost
and freeze conditions possible.
Thursday-Thursday night...another weather system makes its way into
the area during the afternoon with the emphasis of any precipitation
during the night as the system (within the base of an upper trough)
moves through. Moisture availability is enough (mainly above 700mb)
to support some slight chance to likely pops across the southwestern
2/3 of the area. Daytime temperatures cool down into the low 50s to
mid 60s. With expected overnight low temperatures in the upper 20s
to mid 30s rain showers and snow showers are expected. The snow
would be confined to areas along and west of the Colorado Kansas
border at this time.
.LONG TERM...(Friday through Tuesday)
Issued at 237 AM MDT Tue Oct 12 2021
The main concerns in the extended forecast are below normal
temperatures and a chance for some frost.
The forecast period begins with a trough over the central plains
with the trough axis located to the southwest of the Tri-State area.
The trough is expected to move from west to east-southeast through
the day. Friday will be the coolest day in the extended forecast
with highs in the 50s and lows in the mid-20s to mid-30s. Widespread
temperatures in the mid to upper 20s are expected across eastern
Colorado Friday night/Saturday morning, with areas along and west of
a line from Norton to Russell Springs to Leoti expected to fall
below freezing. Frost is expected to be a concern Saturday morning
across the region.
Saturday, the Tri-State area comes under northwest flow aloft as a
ridge amplifies to the west. Through the weekend, the ridge will
push east, moving across the High Plains and Central High Plains. We
begin a gradual warming trend on Saturday which will continue
through Monday. Saturday highs return to the 60s with widespread
70s expected on Sunday and Monday. Lows each morning are expected
to be primarily in the 30s. With mainly clear skies and winds
fairly light, frost will be a concern each morning. Dry conditions
will persist through the remainder of the forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Oct 12 2021
VFR conditions are expected to start off the TAF period at both
KGLD and KMCK terminals. Strong southerly winds will persist
through the afternoon hours, gusting up to 40-50 knots or so.
Attention then turns towards the threat of thunderstorms. Storms
are anticipated to develop along the Colorado border around 21-22Z
and increase in coverage as they shift east through the evening.
Both terminals are expected to be impacted by lowered visibilities
and ceilings (sub-VFR). It is also worth noting the potential for
severe storms, with large hail and damaging wind gusts possible.
Storm activity shifts east of the region in the late evening, with
VFR conditions returning. Beyond this, winds shift to the
northwest Wednesday morning and increase with gusts around 25
knots.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 6 PM MDT this evening for KSZ013-027.
CO...High Wind Warning until 6 PM MDT this evening for COZ091-092.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...AW
AVIATION...JBH
Hazardous weather outlook, Oct 12, 10:50 AM MST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1150 AM MDT Tue Oct 12 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1150 AM MDT Tue Oct 12 2021 /1250 PM CDT Tue Oct 12 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A High Wind Warning is in effect today for Cheyenne and Kit Carson
counties in Colorado, Sherman and Wallace counties in Kansas. South
winds gusting up to 60 mph are expected along with some patchy
blowing dust which may cause reduced visibilities and poor air
quality. Elsewhere, wind gusts up to 50 mph are expected.
There is a Slight and Enhanced Risk of severe thunderstorms this
afternoon and evening along and east of a line from Yuma, Colorado to
Cheyenne Wells, Colorado. All modes of severe weather are possible
including large hail up to two inches in diameter, damaging wind
gusts up to 70 mph, and a few tornadoes. It is important to note the
tornado threat will exist into the evening, potentially making them
difficult to see.
Elevated to near critical fire weather conditions are expected
across eastern Colorado through the afternoon.
Frost is possible around sunrise Wednesday morning across parts of
far eastern Colorado.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Elevated fire weather conditions are expected along and west of the
Colorado Kansas border Wednesday afternoon. Areas of frost are
possible Wednesday night along and north of Interstate 70.
Elevated to near critical fire weather conditions return Saturday
afternoon, Sunday afternoon and Monday afternoon, generally along and
west of Highway 27.
Freezing and sub freezing temperatures are expected across nearly
the entire Tri-State area Friday night through Saturday morning and
again Saturday night through Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon and evening. Please
send any reports for blowing dust or severe weather to the National
Weather Service in Goodland.
In the hours before
Special weather statement, Oct 12, 9:02 AM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
1002 AM MDT Tue Oct 12 2021
COZ090>092-KSZ001-002-013>015-027>029-041-042-NEZ079-122015-
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Sheridan-Wallace-
Logan-Gove-Greeley-Wichita-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby,
Hoxie, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield,
Tribune, Leoti, and Benkelman
1002 AM MDT Tue Oct 12 2021 /1102 AM CDT Tue Oct 12 2021/
...Blowing Dust Developing Across Area...
Small areas of blowing dust are developing as southerly winds
increase to 30 to 40 mph. Expect dust along north to south
oriented dirt roads and near open fields. Coverage is expected to
be limited at this time, with lowest visibilities confirmed to the
vicinity of the dust source. Be cautious if approaching an area of
blowing dust and be prepared for rapidly changing visibilities.
JRM
Local storm report, Oct 12, 10:04 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1104 AM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HIGH SUST WINDS 1 NNE GOODLAND 39.37N 101.70W
10/12/2021 M43 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND. VISIBILITY 8SM
DUE TO BLOWING DUST.
&&
MRCLocal storm report, Oct 12, 10:06 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1106 AM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
10/12/2021 M60 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND. G52 KTS.
VISIBILITY 8SM DUE TO BLOWING DUST.
&&
MRCLocal storm report, Oct 12, 11:16 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND GST 3 N COLBY 39.43N 101.05W
10/12/2021 M51 MPH THOMAS KS AWOS
SUSTAINED AT 35 MPH.
&&
JNLocal storm report, Oct 12, 11:18 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1218 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.28W
10/12/2021 M51 MPH KIT CARSON CO ASOS
PEAK WIND GUST ON HOURLY.
&&
JNHigh Wind, Kit Carson County
- When
- October 12, 11:29 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Strong south-southeasterly winds produced a 62 mph gust that was recorded via Weather Underground station KCOVONA4.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, October 12, 20211 death · 1 event
- Tornadoes and Hail in Oklahoma, October 12 to 13, 2021$251,000 · EF1 · 26 events
- Tornado and Hail in Kansas, October 12, 2021$810,000 · EF0 · 12 events
- Tornadoes and Hail in Kansas, October 12, 2021$110,000 · EF1 · 20 events
- Damaging Wind and High Wind in New Mexico, October 12, 2021$50,000 · 61 kt wind · 11 events
- Blizzard and Winter Storm in Wyoming, October 12 to 13, 202158 kt wind · 20 events
- Blizzard and Hail in Nebraska, October 12 to 13, 20211.5 in hail · 11 events
- High Wind in Colorado, October 12 to 13, 202154 kt wind · 9 events
- Winter Storm and Winter Weather in South Dakota, October 12 to 13, 20219 events
- Hail and Damaging Winds in Oklahoma, October 12, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Texas, October 12, 20211.75 in hail · 8 events
- High Wind in New Mexico, October 12, 202176 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990148.